Kentucky, 2015

Flash Flooding and Hail in Kentucky, June 26, 2015

June 26, 2015 · NWS PAH · 19 events in 8 counties and zones

Clusters of thunderstorms intensified across western Kentucky during the afternoon. The storms then propagated slowly southeastward through a moderately unstable environment, with mixed-layer capes around 2000 j/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Clusters of thunderstorms intensified across western Kentucky during the afternoon. The storms then propagated slowly southeastward through a moderately unstable environment, with mixed-layer capes around 2000 j/kg. Effective bulk wind shear values of 30 to 40 knots were favorable for organized convection. Damaging wind gusts accompanied the strongest storms, and some isolated large hail was reported. The storms formed along and ahead of a weakening convective outflow boundary as it moved southeast across the Lower Ohio Valley. Some places were in the path of two or three clusters of storms. The resulting heavy rainfall totals over moist ground resulted in isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 26, 5:46 AM CST, 5 hours 18 minutes earlier.

Area forecast discussion, Jun 26, 5:46 AM CST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
646 AM CDT FRI JUN 26 2015

.UPDATE...
ISSUED AT 646 AM CDT FRI JUN 26 2015

THE AVIATION SECTION HAS BEEN UPDATED FOR THE 12Z TAF ISSUANCE.

&&

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 433 AM CDT FRI JUN 26 2015

GIVEN THE ANTECEDENT AND UPCOMING WEATHER OVERNIGHT...THIS
DISCUSSION IS SOMEWHAT DELAYED FROM NORMAL ISSUANCE TIME.

THE WFO PAH FORECAST AREA IS CURRENTLY SANDWICHED BETWEEN A
DEPARTING AND APPROACHING MCS (MESOSCALE CONVECTIVE SYSTEM). THE
LATEST OBSERVATIONS AS OF 3 AM CDT SUGGEST MEAN CONVERGENCE
BOUNDARY LOOSELY ASSOCIATED WITH THE STALLED OUT FRONT REMAINS
BETWEEN I-64 AND I-70 IN SOUTHERN ILLINOIS. AS EXPECTED...THE
LARGER SCALE NUMERICAL MODELS ARE GOING TO BE A LITTLE SLOWER TO
RESPOND TO THE MESOSCALE INFLUENCES ALONG THIS BOUNDARY TODAY.

THE 00Z FRIDAY CANADIAN...GFS ENSEMBLE...ECMWF AND GFS GUIDANCE
DID A DECENT JOB OF DEPICTING THE MEAN ZONE OF CONVECTION WITHIN
THE FRONTAL ZONE...BUT HAD TO RELY ON THE HIGHER RESOLUTION HRRR
AND NMM VERSION OF THE 4KM NAM-WRF TO DEPICT HIGHER TEMPORAL
(HOURLY) CONVECTIVE ACTIVITY FOR TODAY AND TONIGHT.

THE BIGGEST CHALLENGE AT THIS TIME IS EVOLUTION OF POPS/WEATHER
FROM NOW THROUGH 15Z. THE CURRENT MCS SPRAWLED ACROSS CENTRAL
MISSOURI SHOULD ENHANCE AGEOSTROPHIC RESPONSE OVER THE
DIFFERENTIAL MOISTURE BOUNDARY ACROSS THE INTERSTATE 64 CORRIDOR
TO GENERATE SOME RAIN IN THAT AREA BEFORE DAYBREAK AHEAD OF THE
MCV BEING CREATED WITH THE MID-MISSOURI MCS.

HOWEVER...THE GUIDANCE SUGGESTS THAT A BRIEF PERIOD OF LOW LEVEL
STABILITY...COINCIDING WITH THE DIURNAL MINIMUM IN TEMPERATURES
AND MINIMAL LLJ...WILL ALSO CONTRIBUTE TO A MINIMUM OF CONVECTIVE
ACTIVITY ACROSS THE AREA BETWEEN 12Z-16Z FRIDAY. AS THE UPPER
LEVEL TROUGH OVER WISCONSIN SHARPENS DURING THE MORNING AND INTO
THE AFTERNOON...THIS TREND WILL REVERSE AND THERMAL/MOISTURE
GRADIENTS WILL ALSO SHARPEN IN RESPONSE TO THE DEEPENING SHORTWAVE
IN THE MEAN TROUGH.

GIVEN THE AMPLE BOUNDARY LAYER MOISTURE INSTABILITY IN PLACE...IT
WILL TAKE LITTLE TO GENERATE CONVECTIVE CLUSTERS ALONG THE FRONTAL
BOUNDARY. THE LACK OF CONVECTIVE INHIBITION WILL ALSO MUDDY THE
LOCATION OF THE EFFECTIVE FRONTAL BOUNDARY THIS AFTERNOON. FOR
NOW...ADDED A MENTION OF GUSTY WINDS TO THE
GRIDDED...TABULAR...TEXT FORECAST TO ACCOUNT FOR LOCAL
OPPORTUNITIES FOR ENHANCED WINDS OUTSIDE SEVERE POTENTIAL.

ALTHOUGH SOMEWHAT MARGINAL AT THIS TIME...ADDED A SPECIFIC MENTION
OF HEAVY RAIN TO GRIDDED...TABULAR AND TEXT FORECAST FOR THE AREA
COVERED BY THE FLASH FLOOD WATCH IN PLACE UNTIL 11 PM TONIGHT.
STILL FEEL THAT THE I-64 CORRIDOR AND SOUTHWEST INDIANA WILL HAVE
THE BEST POTENTIAL FOR ANY FLASH FLOOD PRODUCING RAINS THIS
AFTERNOON AND EARLY THIS EVENING.

WITH RESPECT TO TEMPERATURES...WINDS...DEWPOINTS...UTILIZED THE
HRRR AND 4KM NAM-WRF TO HANDLE THE SUBTLE CHANGES DUE TO THE
MOVEMENT OF MESOSCALE SYSTEMS THROUGH THE WFO PAH FORECAST AREA IN
THE NEAR TERM.

THERE SHOULD BE A SHARP CUTOFF IN PRECIPITATION AFTER MIDNIGHT
TONIGHT FROM WEST TO EAST...WITH DRY AND COOLER CONDITIONS ON
SATURDAY INTO SUNDAY.

.LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY)
ISSUED AT 433 AM CDT FRI JUN 26 2015

THE DOMINANT PATTER FOR THE EXTENDED FORECAST PERIOD WILL BE A
WESTERN U.S. RIDGE CENTERED ON THE ROCKIES AND A EASTERN U.S.
TROUGH CENTERED IN THE UPPER CENTRAL GREAT LAKES REGION.

FOR THE WFO PAH FORECAST AREA...THIS PLACES THE LOCAL AREA IN A
PERSISTENT NORTHWEST FLOW ALOFT...WITH A SERIES OF CHANNELED
SHORTWAVE ROTATING OUT OF CANADA ACROSS THE AREA THROUGH THE
PERIOD.

DIURNAL AND NON-DIURNAL SHOWERS AND THUNDERSTORMS WILL BE THE RULE
AS SYSTEMS MOVE ACROSS THE AREA. THE FIRST SYSTEM WILL MOVE
THROUGH SUNDAY NIGHT THROUGH MONDAY NIGHT...WITH THE NEXT SYSTEM
POISED TO MOVE THROUGH WEDNESDAY INTO THURSDAY. TEMPERATURES
THROUGH THE PERIOD WILL REMAIN BELOW NORMAL FOR THIS TIME OF
YEAR...OWING TO THE PATTERN FLOW...PERIODIC CLOUDINESS AND
INTERMITTENT WAVES OF COLD AIR ADVECTION ACROSS THE AREA.

&&

.AVIATION...
ISSUED AT 646 AM CDT FRI JUN 26 2015

A COMPLEX OF SHOWERS AND THUNDERSTORMS OVER THE KSTL METRO AREA
WILL CONTINUE TO PROGRESS EASTWARD ACROSS ILLINOIS THIS MORNING.
OF INTEREST FOR OUR AREA WILL BE A CHANCE OF THUNDERSTORMS
DEVELOPING ON THE SOUTHWEST FLANK OF THE COMPLEX. TRIED TO TIME
THE ARRIVAL OF THE DEVELOPMENT...AND CAME UP WITH 14Z AT KCGI AND
18Z AT KOWB. THIS IS A LOW CONFIDENCE FORECAST...SO WENT WITH A
PREVAILING VFR SHOWER AND VCTS FOR A 2 HOUR PERIOD AT EACH SITE.

GIVEN THIS EARLY SHOW...NOT SURE WHAT WILL BE LEFT FOR LATE THIS
AFTERNOON AND THIS EVENING. WE COULD LEGITIMATELY SEE NOTHING
LATER...BUT WILL KEEP A VCSH FOR THE LATE AFTERNOON AND MUCH OF
THE EVENING. AS THE COLD FRONT MOVES THROUGH OVERNIGHT...MVFR OR
LOWER CEILINGS WILL BE POSSIBLE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...FLASH FLOOD WATCH THROUGH THIS EVENING FOR ILZ075>078-080>087.

MO...NONE.
IN...FLASH FLOOD WATCH THROUGH THIS EVENING FOR INZ081-082-085>088.

KY...FLASH FLOOD WATCH THROUGH THIS EVENING FOR KYZ014-018>020.

&&

UPDATE...DRS
SHORT TERM...SMITH
LONG TERM...SMITH
AVIATION...DRS
Hazardous weather outlook, Jun 26, 3:53 AM CST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
453 AM CDT FRI JUN 26 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-271000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
453 AM CDT FRI JUN 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS INCLUDED LOCATIONS EAST OF A POPLAR
BLUFF MISSOURI TO MOUNT CARMEL ILLINOIS LINE IN AN ENHANCED AREA FOR
SEVERE WEATHER THIS AFTERNOON AND THIS EVENING. THIS INCLUDES A
SMALL PART OF SOUTHEAST ILLINOIS...THE DELTA REGION OF SOUTHEAST
MISSOURI AND ALL OF SOUTHWEST INDIANA AND WEST KENTUCKY. A SLIGHT
RISK OF SEVERE STORMS COVERS THE REMAINDER OF SOUTHERN ILLINOIS
AND SOUTHEAST MISSOURI.

THIS AFTERNOON AND THIS EVENING APPEAR TO HAVE THE GREATEST
POTENTIAL FOR SEVERE WEATHER...WITH DAMAGING WINDS THE PRIMARY
HAZARD. ANY ISOLATED STORMS THAT DEVELOP AHEAD OF THUNDERSTORM
CLUSTERS NEAR THE FRONT MAY ALSO PRODUCE LARGE HAIL AS WELL.

A COUPLE OF TORNADOES IS NOT OUT OF THE QUESTION IN VICINITY OF
THE SURFACE LOW THAT WILL DEVELOP AND DEEPEN ALONG THE COLD FRONT
DURING THE AFTERNOON AND EVENING.

A FLASH FLOOD WATCH ALSO REMAINS IN EFFECT UNTIL 11 PM TONIGHT
FOR ALL OF SOUTHWEST INDIANA...PART OF SOUTHERN ILLINOIS AND A
SMALL PART OF NORTHWEST KENTUCKY. PLEASE REFER TO THE LATEST FLASH
FLOOD WATCH ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
PADUCAH FOR ADDITIONAL DETAILS.

FLOODING WILL CONTINUE ON MANY AREA RIVERS. PLEASE REFER TO THE
LATEST RIVER FLOOD WARNINGS AND STATEMENTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A PERIODIC CHANCE OF THUNDERSTORMS IS FORECAST SUNDAY NIGHT
THROUGH THURSDAY...MAINLY ASSOCIATED WITH THUNDERSTORM CLUSTERS
REFERRED TO AS MESOSCALE CONVECTIVE SYSTEMS. ALTHOUGH WIDESPREAD
SEVERE WEATHER POTENTIAL IS LOW AT THIS TIME...THE MAIN HAZARD
WITH THESE THUNDERSTORM CLUSTERS WOULD BE DAMAGING WINDS. THE
EXACT TIMING AND LOCATION OF THESE WEATHER SYSTEMS IS UNCERTAIN AT
THIS TIME.

FLOODING WILL CONTINUE ON MANY AREA RIVERS. PLEASE REFER TO THE
LATEST RIVER FLOOD WARNINGS AND STATEMENTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED MAINLY THIS FRIDAY AFTERNOON
AND EVENING ACROSS THE OUTLOOK AREA. SPOTTERS ARE ENCOURAGED TO
SEND ANY SEVERE WEATHER AND FLOODING REPORTS TO THE NATIONAL
WEATHER SERVICE OFFICE IN PADUCAH KENTUCKY.

SMITH

The radar

The Paducah radar (KPAH), 45 km away, was scanning. The volume nearest the first event began at 17:06 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 4 hail, 3 flash flood, 1 heavy rain. Local standard time, as filed.

Hail, Graves

When
June 26, 11:04 AM CST
Where
Graves County, 1 mi W of Golo
Measured
1 in hail
Reported by
Public
Coordinates
36.730, -88.498

Thunderstorm Wind, Graves

When
June 26, 11:04 AM CST
Where
Graves County, 1 mi W of Golo
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
NWS Employee
Coordinates
36.730, -88.498

Numerous medium to large tree limbs and a couple of trees were blown down.

Thunderstorm Wind, Carlisle

When
June 26, 11:20 AM CST
Where
Carlisle County, 3.5 mi ENE of Cunningham
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
SHAVE Project
Coordinates
36.939, -88.822

A couple of trees were blown down on a farm.

Hail, Carlisle

When
June 26, 11:30 AM CST to 11:45 AM CST
Where
Carlisle County, Cunningham to 3.62 mi ENE of Cunningham
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
36.920, -88.880

Thunderstorm Wind, Marshall

When
June 26, 11:50 AM CST
Where
Marshall County, 2 mi E of Hardin
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.770, -88.264

Numerous small branches were blown down on Highway 402 between Hardin and Aurora.

Thunderstorm Wind, Graves

When
June 26, 11:50 AM CST to 11:55 AM CST
Where
Graves County, 3 mi N of Kansas to Boaz
Measured
52 kt (60 mph) estimated gust
Property damage
$23,000
Reported by
Public
Coordinates
36.943, -88.720

In the Melber area, a swing set was blown over, and numerous tree limbs were down. In Boaz, a tree fell on a house.

Hail, Graves

When
June 26, 11:50 AM CST
Where
Graves County, 3 mi N of Kansas
Measured
0.88 in hail
Reported by
Public
Coordinates
36.943, -88.720

Thunderstorm Wind, Marshall

When
June 26, 12:30 PM CST
Where
Marshall County, Palma
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.970, -88.370

Several power lines were down.

Thunderstorm Wind, Hopkins

When
June 26, 12:53 PM CST
Where
Hopkins County, Mortons Gap
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.230, -87.480

Power lines were blown down.

Thunderstorm Wind, Graves

When
June 26, 1:07 PM CST
Where
Graves County, 3 mi N of Kansas
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.943, -88.720

Wind gusts were estimated near 60 mph with some small limbs down in the Melber area. This was the second severe storm of the afternoon for Melber.

Thunderstorm Wind, Hopkins

When
June 26, 1:15 PM CST
Where
Hopkins County, Madisonville
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
37.330, -87.500

Trees were blown down, blocking roads.

Thunderstorm Wind, Carlisle

When
June 26, 1:40 PM CST
Where
Carlisle County, 2.85 mi ENE of Cunningham
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.930, -88.830

A large tree was blown down.

Hail, McCracken

When
June 26, 1:48 PM CST to 1:53 PM CST
Where
McCracken County, 3.46 mi SW of Cammelia to 2.37 mi SSW of Cammelia
Measured
2 in hail
Reported by
Public
Coordinates
36.981, -88.819

A photo of the hail was posted on a social media website. Hail slightly larger than golf balls occurred in extreme southwest McCracken County, from the Ballard County line near Lovelaceville to two miles northeast of Lovelaceville.

Heavy Rain, Union

When
June 26, 2:00 PM CST to 3:30 PM CST
Where
Union County, Sturgis
Reported by
Trained Spotter
Coordinates
37.550, -87.980

Water covered several roads.

Flash Flood, Carlisle

When
June 26, 2:00 PM CST to 3:00 PM CST
Where
Carlisle County, 0.55 mi E of Cunningham to 1.73 mi W of Magee Spgs
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.920, -88.870

Many roads quickly became water-covered and hazardous.

Thunderstorm Wind, Christian

When
June 26, 2:25 PM CST
Where
Christian County, La Fayette
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.670, -87.650

Outbuildings were damaged, and small trees were blown down. Winds were estimated near 60 mph.

Flash Flood, Graves

When
June 26, 2:30 PM CST to 4:24 PM CST
Where
Graves County, 1.91 mi SW of West Viola to 0.95 mi SSW of Hickory
Cause
Heavy Rain
Reported by
Public
Coordinates
36.832, -88.677

U.S. Highway 45 was flooded. Water was reported over some other roads, as well.

Thunderstorm Wind, Hickman

When
June 26, 2:37 PM CST to 2:42 PM CST
Where
Hickman County, 4 mi NW of Clinton to 6 mi NNE of Clinton
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.711, -89.031

Trees were blown down.

Flash Flood, Hickman

When
June 26, 3:05 PM CST to 4:15 PM CST
Where
Hickman County, 0.81 mi ENE of South Columbus to 2.96 mi N of Oakton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.753, -89.086

Water completely covered Highway 58 between Clinton and Columbus.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578894, 578908, 583572, 578895, 578897, 578898, 578899, 578900, 578901, 578902, 578903, 579484, 578896, 579547, 579552, 578905, 579557, 578906, 579554.